Alert archive / Pennsylvania / Flash Flood Warnings in 2008
Flash Flood Warning 22, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Aug 14, 2008, 2:54 PM EDT for Westmoreland County, Pennsylvania. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2008, 2:54 PM EDT (18:54 UTC)
- Expired
- Aug 14, 2008, 5:00 PM EDT
- In force
- 2 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 74 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 2:58 PM EDT | HEAVY RAIN 0 | Ne Greensburg, PA | 1.54 INCHES OF RAINFALL IN ONE HOUR. REPORTED FLOODING AROUND OAKWOOD AVENUE. |
| Aug 14, 3:45 PM EDT | FLASH FLOOD | Greensburg, PA | SEVERAL FLOODED ROADWAYS IN GREENSBURG AND HEMPFIELD TOWNSHIPS. THIS INCLUDES EAST PITTSBURGH STREET AND OAKVILLE...JEFFERSON AV. AND ROSEYTOWN ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 51 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.9 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 68 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1070 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KPBZ 141854
FFWPBZ
PAC129-142100-
/O.NEW.KPBZ.FF.W.0022.080814T1854Z-080814T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
254 PM EDT THU AUG 14 2008
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTMORELAND COUNTY IN SOUTHWEST PENNSYLVANIA...
* UNTIL 500 PM EDT
* AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IS
INDICATING HEAVY RAINFALL CAPABLE OF PRODUCING FLASH FLOODING OVER
THE WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.
LAT...LON 4044 7963 4044 7936 4041 7927 4037 7912
4035 7903 4006 7932 4013 7945 4021 7969
$$3 follow-up statements
000
WGUS71 KPBZ 141923
FFSPBZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
323 PM EDT THU AUG 14 2008
PAC129-142100-
/O.CON.KPBZ.FF.W.0022.000000T0000Z-080814T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WESTMORELAND PA-
323 PM EDT THU AUG 14 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM EDT FOR
WESTMORELAND COUNTY...
AT 314 PM EDT...A THUNDERSTORM PRODUCING FLASH FLOODING WAS REPORTED
OVER THE WARNED AREA BETWEEN THE CITY OF GREENSBURG AND LATROBE.
MORE THAN 2 INCHES OF RAIN HAS FALLEN NEAR GREENSBURG SINCE 2 PM AND
SOME SPOTS MAY WIND UP WITH OVER 3 INCHES.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
GREENSBURG...HARRISON CITY...NEW ALEXANDRIA...LATROBE...JEANNETTE...
DERRY AND DELMONT
EXCESSIVE RUNOFF FROM THIS HEAVY RAINFALL WILL CAUSE FLOODING OF
SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER POOR DRAINAGE AREAS AND LOW LYING SPOTS.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.
LAT...LON 4044 7963 4044 7936 4041 7927 4037 7912
4035 7903 4006 7932 4013 7945 4021 7969
$$000
WGUS71 KPBZ 141938
FFSPBZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
338 PM EDT THU AUG 14 2008
PAC129-142100-
/O.CON.KPBZ.FF.W.0022.000000T0000Z-080814T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WESTMORELAND PA-
338 PM EDT THU AUG 14 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM EDT FOR
WESTMORELAND COUNTY...
AT 331 PM EDT...THE THUNDERSTORM THAT HAD PRODUCED OVER 2 INCHES OF
RAIN IN THE VICINITY OF GREENSBURG HAS MOVED OFF TO THE EAST.
HOWEVER EXCESSIVE RUNOFF FROM THIS HEAVY RAIN CAN STILL CAUSE
FLOODING OF SMALL CREEKS AND STREAMS...URBAN
AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR
DRAINAGE AREAS AND LOW LYING SPOTS...WITHIN THE U.S. ROUTE 30
CORRIDOR BETWEEN THE CITY OF GREENSBURG AND LATROBE.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.
LAT...LON 4044 7963 4044 7936 4041 7927 4037 7912
4035 7903 4006 7932 4013 7945 4021 7969
$$000
WGUS71 KPBZ 142047
FFSPBZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
447 PM EDT THU AUG 14 2008
PAC129-142100-
/O.CON.KPBZ.FF.W.0022.000000T0000Z-080814T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WESTMORELAND PA-
447 PM EDT THU AUG 14 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM EDT FOR
WESTMORELAND COUNTY...
AT 430 PM EDT...EMERGENCY MANAGEMENT REPORTED SEVERAL FLOODED ROADS
IN GREENSBURG AND NEARBY HEMPFIELD TOWNSHIP. THESE INCLUDE EAST
PITTSBURGH STREET AND OAKVILLE AND JEFFERSON AVENUES AND ROSEYTOWN
ROAD. ALSO SEVERAL HOMES SUFFERED FLOODED BASEMENTS.
WITH NATIONAL WEATHER SERVICE RADAR SHOWING NO MORE RAIN UNTIL AT
LEAST EARLY EVENING...THE RUNOFF SHOULD SLOW DOWN AND SO THE
FLOODING SHOULD LESSEN IF NOT END. SO THE FLASH FLOOD WARNING FOR
THIS PART OF WESTMORELAND COUNTY WILL BE ALLOWED TO EXPIRE AT 5 PM.
THE NATIONAL WEATHER SERVICE HAS BEEN MONITORING SOME ADDITIONAL
THUNDERSTORMS WITH HEAVY RAIN IN THE PITTSBURGH AREA TO SEE IF THESE
MAY IMPACT THE GREENSBURG AREA THIS EVENING. SO STAY TUNED FOR LATER
DEVELOPMENTS.
REMEMBER MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR
VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS
ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER
IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
LAT...LON 4044 7963 4044 7936 4041 7927 4037 7912
4035 7903 4006 7932 4013 7945 4021 7969
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 2:33 PM EDT, 21 minutes earlier.
Area forecast discussion, Aug 14, 2:33 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 233 PM EDT THU AUG 14 2008 .SYNOPSIS... AN UPPER LEVEL LOW PRESSURE SYSTEM MOVING THROUGH THE GREAT LAKES TONIGHT AND DAYTIME FRIDAY WILL BRING SCATTERED THUNDERSTORMS AND MAYBE HAIL. IT STILL LOOKS LIKE MIDWEST HIGH PRESSURE WILL ARRIVE IN TIME TO MAKE THE WEEKEND NICE AND DRY. && .NEAR TERM /THROUGH FRIDAY/... BASED ON RECENT RADAR DATA HAVE INTRODUCED SCATTERED THUNDERSTORMS AND HAIL ACROSS THE UPPER OHIO VALLEY FOR LATE THIS AFTERNOON AND EARLY EVENING. THIS SCENARIO IS IN CONJUNCTION WITH INCREASED INSTABILITY ASSOCIATED WITH COLDER TEMPERATURES ALOFT BROUGHT BY THE PASSING UPPER LEVEL SHORT WAVE TROUGH. LITTLE INDICATION OF MUCH WIND GUSTS WITH THE STORMS BASED ON WEAKNESS OF VERTICAL SHEAR AND WINDS ALOFT. CONCUR WITH RECENT SREF MODEL RUNS THAT THERE WILL CONTINUE TO BE ISOLATED TO SCATTERED THUNDERSTORMS ACROSS THE UPPER OHIO VALLEY UNTIL EARLY FRIDAY EVENING. HAVE ADDED EARLY MORNING PATCHY FOG TO THE RIVER VALLEYS. FORECASTED TEMPERATURES WERE CLOSE TO BLEND OF CONCURRING SREF MODEL VALUES AND NAM AND GFS MOS. && .SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY/... WITH RECENT SREF MODEL RUNS SHOWING UPPER LEVEL TROUGH DEPARTING THE UPPER OHIO VALLEY FRIDAY NIGHT AND MIDWEST HIGH PRESSURE ARRIVING WITH SUBSIDENCE AND A LITTLE SURFACE LAYER DRYING...EXPECT DRY CONDITIONS SATURDAY WITH LESS CLOUDS YET PLEASANT TEMPERATURE. AGAIN FORECASTED TEMPERATURES WERE CLOSE TO BLEND OF CONCURRING SREF MODEL VALUES AND NAM AND GFS MOS. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... HIGH PRESSURE WILL CROSS THE REGION LATE IN THE WEEKEND INTO MONDAY...BRINGING DRY AND SEASONABLE CONDITIONS. ECMWF/GFS DEPICT RIDGING TO THE WEST FLATTENING BY TUESDAY. THIS WILL ALLOW FOR SOME LIFT TO COMBINE WITH INCREASING LOW-LEVEL MOISTURE...PRODUCING SOME CHANCE OF SHWRS/TSTMS FOR MIDWEEK. RIDGING IS PROGGED TO RE-AMPLIFY OVER THE REGION THURSDAY FOR MAINLY DRY AND SEASONABLY WARM CONDITIONS. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... SHWRS/ISOLATED TSTMS ARE DEVELOPING ACROSS EASTERN OH/WESTERN PA AS THE NEXT PIECE OF ENERGY SWINGS ACROSS. WILL INCLUDE SCT TSTMS FOR MOST TERMINALS THROUGH AROUND 00Z...WITH MVFR CONDITIONS IN THE STRONGER STORMS. ACTIVITY WILL WIND DOWN BY LATE THIS EVENING...WITH AREAS OF MVFR/IFR CONDITIONS IN FOG DEVELOPING OVERNIGHT. ANOTHER ROUND OF SCT SHWRS/TSTMS ARE LIKELY FRIDAY AFTN...WITH MVFR CONDITIONS PSBL. THE UPPER LOW WILL DEPART BY SATURDAY. OTHER THAN FOR SOME PATCHY MORNING FOG...VFR CONDITIONS WILL PREVAIL FOR THE WEEKEND INTO EARLY NEXT WEEK. SOME RESTRICTIONS ARE PSBL TUESDAY...AS UPPER LEVEL RIDGE FLATTENS AND LOW PRESSURE WAVES CLIP THE REGION. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Aug 14, 2:35 PM EDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 235 PM EDT THU AUG 14 2008 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-151000- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK- BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 235 PM EDT THU AUG 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS THROUGH THIS EVENING HAVE THE POTENTIAL OF PRODUCING PENNY SIZED HAIL AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 14, 1:07 PM EDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 107 PM EDT THU AUG 14 2008 PAZ021-141745- ALLEGHENY PA- 107 PM EDT THU AUG 14 2008 AT 106 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED A STRONG THUNDERSTORM 4 MILES NORTHEAST OF NORTH SIDE...MOVING EAST AT 20 MPH. THIS STORM IS CAPABLE OF PRODUCING PEA TO MARBLE SIZED HAIL AND BRIEF HEAVY RAIN. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... ALLISON PARK...DOWNTOWN PITTSBURGH...FOX CHAPEL...GIBSONIA...MCKEES ROCKS...NORTH SIDE...PENN HILLS...PERRYSVILLE...SOUTH SIDE...AND WEST MIFFLIN KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS...HEAVY RAIN...OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Aug 14, 1:48 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 148 PM EDT THU AUG 14 2008 PAZ021-030-141845- ALLEGHENY PA-WESTMORELAND PA- 148 PM EDT THU AUG 14 2008 AT 148 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 3 MILES NORTHWEST OF WILKINSBURG...MOVING EAST AT 10 MPH. THIS CLUSTER OF STORMS ARE CAPABLE OF PRODUCING PEA TO MARBLE SIZED HAIL AND RAINFALL OF UP TO ONE HALF INCH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... ALLISON PARK...IRWIN...JEANNETTE...LEECHBURG...MCKEESPORT... MONROEVILLE...MURRYSVILLE...PENN HILLS...AND PERRYSVILLE. KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS...HEAVY RAIN...OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Local storm report, Aug 14, 2:17 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
217 PM EDT THU AUG 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM HAIL 5 NNW HANOVERTON 40.82N 80.97W
08/14/2008 E0.88 INCH COLUMBIANA OH PUBLIC
HAIL REPORTED BY THE PUBLIC IN HOMEWORTH, COLUMBIANA
COUNTY.
&&The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 3:15 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 60 min |
| Aug 14, 3:36 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Venango | 54 min |
| Aug 14, 3:52 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Washington | 53 min |
| Aug 14, 4:27 PM EDT | Flash Flood Warning | PBZ | Allegheny | 3 hr |
| Aug 14, 4:57 PM EDT | Areal Flood Advisory | PBZ | Mercer, Venango | 3 hr |
| Aug 14, 6:17 PM EDT | Areal Flood Advisory | PBZ | Clarion, Forest, Venango | 111 min |
| Aug 14, 6:55 PM EDT | Areal Flood Advisory | PBZ | Forest | 96 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.